I have a question regarding pacemaker syndrome. I have a pacemaker for sinus node dysfunction. I also have different atrial arrythmias, including atrial fibrillation. I take amiodarone, cartia, coumadin, proamatine, lasix for heart.
My symptoms have been edema, difficulty lying down with breathing, but also when I lay down my head gets very full like I am standing on my head and my veins pop out. I often can only sleep sitting up. When I saw my EP doctor he said he thinks it is pacemaker syndrome. He said the symptoms are definately heart related. He also said this happens because the atrium and ventricals beat out of sync with each other.
What exactly causes that? Is it strictly the function of the pacemaker, my particular conduction problem, or a combination of the two? Can this always be fixed by changing the mode of the pacemaker?
Also, I am wondering about how an av node ablation is different. Aren't there alot of people that have had AV node ablations, who have their upper and lower chambers out of sync that don't have any edema or other heart failure symptoms?
Sorry so many questions. I am just not quite understanding the problem.
Thankyou so much for taking the time to thoughtfully answer questions.
"Pacemaker syndrome" is a description of what happens when the upper (atrium) and lower (ventricles) chambers of the heart are not synchronized with each other. The atrium contract against a closed valve and the blood instead of going forward rushes backwards and may cause an unpleasant feeling in the neck and head. This used to occur when only single chamber pacemakers were implanted. Nowdays most pacemakers are dual chamber so it rarely occurs secondary to a pacemaker and if it is due to a pacemaker it can be fixed with reprogramming or upgrading the system.
There may be other causes of "pacemaker syndrome" not due to a pacemaker such as an atrial tachycardia or PAC's. These can usually be controlled with medication or ablation if needed.
Pacemaker syndrome does not cause edema or shortness of breath. ProAmatine (midrodrine) on the other hand does elevate the blood pressure and may lead to edema and high blood pressure when lying down. Have you had an echocardiogram recently? The other thing to check is to make sure there is no decrease in your heart function.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.